Many men experience a sharp drop in blood pressure while on sildenafil (Viagra). Is there anything that can be done about it?

The short answer is yes, but first you need to be aware of what is causing this sharp drop in blood pressure. A normal, healthy male who experiences this effect while on Viagra will experience a surge in blood flow to the penis resulting in an erection that may last for several hours. While this effect is usually desirable, in certain situations it can be problematic. Let’s examine the causes of this blood pressure drop and how you can avoid or mitigate its effects.

Causes Of The Blood Pressure Drop

Sildenafil is a chemical compound that works by dilating (widening) blood vessels in the penis. When blood vessels are dilated, the flow of blood to the penis is increased, resulting in an erection that may last for several hours. The problem is that not all men may experience the same effects from this drug – some may experience a significant drop in blood pressure.*

Here are some of the causes of this blood pressure drop:

Pregnancy

Pregnant women who take sildenafil may experience a significant drop in their blood pressure while on this drug. This is likely due to the effect that sildenafil has on blood vessels in the uterus itself. The result is that the blood pressure of these women will be low even when they are not taking the drug. This is why it is advised that pregnant women refrain from taking this drug.

It is important to note that the American College of Obstetricians and Gynecologists (ACOG) does not classify sildenafil as a class I medication, which means it may be administered to pregnant women without restriction. However, according to the British Maternity and Antenatal Pharmacopoeia, the use of sildenafil in pregnant women should be restricted to women who experience premature menstrual cycles or those who are at risk of preterm labor. As a result of these regulations, most countries have classified this drug as a class C medication, which limits its use to women who are already taking it or who otherwise need it for medical reasons. Although this may be acceptable to most women, it is still an undesirable side effect of sildenafil that should be considered – particularly if you are a man hoping to father a child.

Menopause

Women who are in menopause may also experience a significant drop in blood pressure while taking sildenafil. This is most likely due to estrogen depletion as a result of the menopause. Estrogen naturally maintains healthy blood pressure levels in women. In menopause, estrogen levels are low, resulting in a significant drop in blood pressure. This is why menopausal women should also refrain from taking sildenafil, particularly if they are already taking other medications that depress the blood pressure.

Although there is some disagreement among doctors over whether or not this side effect of sildenafil will be permanent, it is still one that men need to be aware of. As a man grows older, his body produces less estrogen and his blood pressure will begin to rise again as a result. While this effect is desirable in a man who has not yet been troubled by high blood pressure, it can still be problematic in older men who need to avoid further rises as well.

Heart Disease

Men who have a history of heart disease should be especially aware of the risks associated with taking sildenafil. The main problem here is that sildenafil has the ability to increase the blood pressure in humans, particularly in patients with heart disease or in those who are hypersensitive to the drug. In those with heart disease, this increase in blood pressure may be dangerous, particularly if it is a sudden rise. It is also common for those with heart disease to be on other medications that increase the blood pressure, which can make the interaction between these medications and sildenafil more harmful. The net effect is that men with heart disease should avoid taking sildenafil, particularly if they are also taking medications that have similar effects – although this is generally not a problem for men who do not experience a sharp drop in blood pressure while on this drug.

Diabetes

Those who have diabetes should also be aware of the risks associated with taking sildenafil. Not all men with diabetes will experience a sharp drop in blood pressure while on this drug, but it is still something that one needs to be aware of. Some cases of diabetes are complicated by high blood pressure and taking sildenafil may bring on an episode of diabetes that was previously undetected. In these cases, it is best to avoid taking sildenafil, particularly if one is not yet being monitored by a physician for diabetes complications.

The bottom line is this – if you are already taking medications that affect your blood pressure, you should not take sildenafil (Viagra) as it may interact with or oppose the effects of those medications. If you decide that sildenafil is right for you and you are not already on other medications that affect your blood pressure, you should discuss the potential risks with your doctor before beginning use of this drug. Many men will experience a drop in blood pressure while on sildenafil, but it is still a common side effect that needs to be considered. This is particularly important for men who have a history of heart disease or are at risk of heart disease due to their age or family history. It is also advisable for men who are taking medications that affect blood pressure or who have diabetes – although these are all generally desirable effects to achieve, it is still a drug that needs to be used responsibly, particularly if one is already on medications that affect blood pressure or if one has diabetes.

For more information on the subject, check out these informative articles:

Categories: Blog